Hail, Pittsylvania
- When
- May 29, 12:49 PM EST
- Where
- Pittsylvania County, Swansonville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.730, -79.580
A cold front moved through the area late in the afternoon into the early evening on May 29th. Thunderstorms developed along the Blue Ridge and moved eastward into the Piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moved through the area late in the afternoon into the early evening on May 29th. Thunderstorms developed along the Blue Ridge and moved eastward into the Piedmont. Some of the storms strengthened to severe levels, producing damaging winds and hail as large as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 12:32 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT FRI MAY 29 2009 .SYNOPSIS... A COLD FRONT WILL PUSH EAST ACROSS THE AREA TODAY AND THEN OFFSHORE THIS EVENING. THIS WILL KEEP THE THREAT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS GOING THROUGH EARLY THIS EVENING. DRIER WEATHER WILL FINALLY MAKE A RETURN BEHIND THE FRONT OVERNIGHT...AND THEN CONTINUE FOR THE MOST PART INTO THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE WEST. && .NEAR TERM /THROUGH TONIGHT/... 18Z FRIDAY UPDATE TO INCLUDE SEVERE WEATHER WATCH NUMBER 314 FOR AMHERST AND BUCKINGHAM COUNTIES. UPPER LEVEL TROUGH AND SHORT WAVE WILL ENTER THE WEST EARLY THIS AFTERNOON BRING SHOWERS TO MAINLY THE MOUNTAIN EMPIRE...GRAYSON HIGHLANDS AND THE NORTH CAROLINA HIGH COUNTY. THROUGH THE AFTERNOON...THESE SHOWERS WILL DIMINISH WITH CONVECTION IGNITING EAST OF THE BLUE RIDGE AND ALONG THE SURFACE FRONTAL BOUNDARY. LOCAL WRF TIMING CONVECTION IN SURRY AND YADKIN COUNTY AROUND 18Z...THEN INTO SOUTHSIDE VA/NW NC PIEDMONT AROUND 20Z. BY 23Z...THESE SHOWERS WILL HAVE EXITED RNK CWA. HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS ALONG WITH A SLIGHT RISK FOR LARGE HAIL AND DAMAGING WINDS FROM MULTICELLULAR CLUSTERS. BUFKIT FORECAST SOUNDINGS ARE DISPLAYING INVERTED-V PROFILES FOR ROA/LYH AND DAN. SPC HAS RNK PIEDMONT COUNTIES IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. FOR THE AFTERNOON UPDATE...WILL INCREASE POPS ACROSS RNK SOUTH AND EAST WHILE SHOWING A DRYING TREND TO THE NORTHWEST THROUGH THE AFTERNOON. TEMPERATURES COOLING OFF WITH SHOWERS IN THE WEST WHILE CLEARING ALONG AND EAST OF THE BLUE RIDGE ALLOWING TEMPERATURES TO WARM TO AROUND NORMAL. PREVIOUS DISCUSSION BELOW... COLD FRONT JUST WEST OF THE APPALACHIANS WILL FINALLY WORK EAST INTO THE WESTERN CWA THIS MORNING AS S/W AND ASSOCIATED WEAK SURFACE WAVE LIFT NE. GIVEN LINGERING HEAVY RAIN PRODUCING SHRA/TSRA WILL LEAVE THE GOING WATCH UP UNTIL AT LEAST 6 AM AND SEE COVERAGE AT THAT POINT BEFORE DROPPING. OTRW BOUNDARY WILL ONLY EDGE EAST INTO THIS AFTERNOON AS WILL NEED TO WAIT FOR UPPER TROF AND SHEAR AXIS TO CATCH UP LATER ON. JUST HOW FAR EAST THE FRONT GETS AND WHERE DEEPER PWATS REMAIN KEY TO ADDITIONAL CONVECTION THIS AFTERNOON. LATEST MODEL CONSENSUS SUGGESTS BEST THETA-E/LIFT ALONG THE EASTERN PERIMETER THIS AFTERNOON BEFORE SHIFTING EAST BY EVENING. HOWEVER LATEST LOCAL WRF A BIT SLOWER WITH WEAKER WESTERLY FLOW ALLOWING CONVECTION TO REDEVELOP ALONG THE BLUE RIDGE AND THEN HEAD EAST. SINCE TIMING HAS BEEN SLOWER WILL LEAN THAT WAY AND PULL HIGHER CHANCE POPS BACK TO AT LEAST THE FOOTHILLS WITH HIGHEST SE. WILL ALSO LEAVE IN A LITTLE MORE COVERAGE TO THE WEST TO ACCOUNT FOR ISOLATED SHRA IN THE COOL POOL FOLLOWING THE FRONT LATER ON. FORECAST RAOBS SHOW STRONG LAPSES ACROSS THE EAST WITH DECENT SHEAR AND INVERTED V UNDER STRONG HEATING. THUS WILL INCLUDE MENTION OF POSSIBLE SEVERE IN THE HWO FOR PARTS OF THE PIEDMONT INTO LATE THIS AFTERNOON. MADE ONLY SLIGHT ADJUSTS TO GOING TEMPS WITH MORE INSOLATION EAST AND CLOUDS WEST HOLDING MOST SPOTS THERE IN THE LOW/MID 70S. MAY HAVE SOME LINGERING TSRA MAINLY IN THE EAST EARLY THIS EVENING OTRW DRY ADVECTION TO FINALLY WIN OUT OVERNIGHT AS THE 5H TROF CROSSES AND BETTER NW TRAJECTORY DEVELOPS. THIS SHOULD ALLOW FOR CLEARING SKIES AND COOLER TEMPS OVERNIGHT WITH LOWS MAINLY IN THE 50S TO AROUND 60 SE. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... FOLLOWED THE DRIER SREF/OP GFS/GEFS FOR SATURDAY...AS THE NAM HAS SUSPICIOUS VORTICITY MAXIMA WHICH CREATE A MORE ACTIVE BOUNDARY BY LATE SATURDAY. MOISTURE SEEMS TO BE LACKING FOR THIS MUCH PRECIP ACROSS WEST VA ALSO WITH A GOOD DOWNSLOPING COMPONENT INTO SW VA. RH VALUES STRUGGLING TO 30% PER THE GFS WOULD KEEP ANY STORMS ISOLATED. CAN NOT TOTALLY RULE OUT PRECIP AS THERE WILL BE GOOD LAPSE RATES IN PLACE AND A FAIR COLD FRONT DROPPING SOUTH TO THE NC/VA BORDER BY LATE SATURDAY. LESS CHANCE ON SUNDAY AS HIGH PRESSURE NOSES INTO THE TN VALLEY. H5 HEIGHTS INC INTO MONDAY WITH H85 TEMPS NEAR +18C 0Z TUESDAY MERITED INC MAX T THAT DAY INTO THE MID AND UPPER 80S. && .LONG TERM /TUESDAY THROUGH THURSDAY/... DURING THIS PERIOD WE WILL TRANSITION FROM THIS WEEKENDS EXITING TROUGH TO BUILDING HEIGHTS ACROSS THE REGION AND AN INCREASING SOUTHWESTERLY MOIST FLOW. WE SHOULD SEE A TREND OF MODERATING TEMPERATURES...AND INCREASING CHANCES OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. MONDAY AFTERNOON WILL BE THE LEAST LIKELY WITH CHANCES CONFINED TO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THIS COVERAGE WILL INCREASE NORTH AND EAST DURING THE DAY TUESDAY. BOTH DAYS HIGHS IN THE UPPER 70S TO NEAR 80 IN THE MOUNTAINS LOOK PROMISING WITH MID TO UPPER 80S EAST OF THE BLUE RIDGE. WEDNESDAY INTO THURSDAY...A BACKDOOR COLD FRONT WILL MOVE INTO THE AREA AND STALL OVERHEAD THROUGH THURSDAY. WILL HAVE DAYTIME AND NIGHTTIME SLIGHT CHANCE TO CHANCE POPS OVER THE REGION DUE TO THIS FEATURE AND COOLER TEMPERATURES. HIGHS AROUND 70 TO LOWER 70S IN THE MOUNTAINS AND UPPER 70S TO NEAR 80 EAST OF THE BLUE RIDGE ARE EXPECTED. PRECIPITATION COVERAGE MAY END UP BEING GREATER THAN THE CHANCE POPS THAT WILL BE IN THE FORECAST. THIS PATTERN WOULD BE FAVORABLE FOR THUNDERSTORM COMPLEXES IN THE MID WEST...OR AT LEAST THEIR DECAYING REMNANTS... TO RIDE ALONG THE FRONT AND INTO OUR AREA...POTENTIALLY REQUIRING MUCH HIGHER POPS IN AT LEAST WESTERN PORTIONS OF THE AREA. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... LOCALIZED CONVERGENCE IN THE VICINITY OF A WEAK COOL FRONT AND UPSLOPING IS SUFFICIENT TO GENERATE A FEW SHOWERS WEST OF THE BLUE RIDGE EARLY THIS AFTERNOON...BUT INFLUENCE OF DOWNSLOPING WILL MINIMIZE THREAT OF ANY ORGANIZED REDEVELOPMENT OF SHOWERS OR THUNDERSTORMS TO POINTS MAINLY EAST OF A LINE EXTENDING FROM KLYH THROUGH KDAN...MAINLY DURING THE AFTERNOON HOURS. WILL INCLUDE VCTS/VCSH MOST SITES THIS AFTERNOON WITH THE POSSIBILITY OF LOWERING TO IFR/MVFR AT TIMES IN PASSING SHOWERS EAST AND AT KBLF LATER BEHIND THE FRONT. CONDITIONS SHOULD RAPIDLY IMPROVE OVERNIGHT UNDER DRY ADVECTION BEHIND THE FRONT. SOME LATE NIGHT MVFR/IFR IN FOG POSSIBLE AT THE DEEPER VALLEY LOCATIONS SUCH AS KLWB BY MORNING OTRW MOSTLY CLEAR SKIES AND VFR OVERNIGHT. SURFACE HIGH PRESSURE IS EXPECTED TO BUILD SOUTHEAST INTO THE MID ATLANTIC REGION FOLLOWING PASSAGE OF THE COOL FRONT OVERNIGHT INTO EARLY NEXT WEEK...ALLOWING FOR A RETURN TO UNIVERSAL VFR CONDITIONS OUTSIDE OF ISOLATED MAINLY AFTERNOON SHOWERS OR THUNDERSTORMS EACH DAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RCS NEAR TERM...JH/RCS SHORT TERM...KM LONG TERM...DS AVIATION...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT FRI MAY 29 2009 NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>045- 301730- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 128 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ005-006-VAZ044>046-058-059-301730- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX- CHARLOTTE- 128 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. SOME OF THE STORMS COULD BE LOCALLY STRONG TO SEVERE AND BE ACCOMPANIED BY HAIL OR STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ035-047-301730- AMHERST-BUCKINGHAM- 128 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. SOME OF THE STORMS COULD BE LOCALLY STRONG TO SEVERE AND BE ACCOMPANIED BY HAIL OR STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
Power lines were blown down along Barrows Mill Road, about 2 miles southeast of Figsboro.
Power lines were blown down along Mountain Valley Road, in the Axton community.
A tree was blown down along Robertson Ridge Road, near Axton.
Penny sized hail fell in the Piney Forest area of Danville.
Trees were blown down in the Piney Forest area of Danville.
A six inch diameter tree was snapped off in the Staunton River State Park.
Two trees were blown down along Pumping Hill and Leda Grove Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173501, 173502, 173503, 173504, 173505, 173506, 173534, 173536, 173537, 173529, 173532, 173539, 173541, 173542, 173544.